California, 2012High Wind and Strong Wind in California, March 6, 2012
March 6, 2012 · NWS SGX · 5 events in 4 counties and zones
A closed upper-level low pressure system took an inside slider trajectory, dragging a strong cold front through southern California. This resulted in very strong winds in the mountains and deserts as the front moved through and only light precipitation over and west of the mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper-level low pressure system took an inside slider trajectory, dragging a strong cold front through southern California. This resulted in very strong winds in the mountains and deserts as the front moved through and only light precipitation over and west of the mountains. Behind the front, as the low departed off to the east, the winds turned north to northeast affecting the mountain passes, Inland Empire and Santa Ana mountains. Many stations reported gusts over 60 mph, several over 70 mph and even a few above 80 mph. This resulted in areas of blowing dust, flying debris and damage to a few mobile homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 6, 9:40 AM PST, 20 minutes earlier.
Area forecast discussion, Mar 6, 9:40 AM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PST TUE MAR 6 2012
.SYNOPSIS...
COOL AND CLOUDY THROUGH WEDNESDAY MORNING WITH AREAS OF LIGHT
PRECIPITATION ON THE COASTAL SLOPES AND WEST OF THE MOUNTAINS LATER
TODAY. STRONG AND GUSTY WEST WINDS WILL DEVELOP IN THE MOUNTAINS AND
THE DESERTS. FAIR...DRY AND WARMER THURSDAY AND FRIDAY WITH GUSTY
NORTHEAST WINDS AT TIMES NEAR THE COASTAL FOOTHILLS. GRADUALLY
COOLER FOR NEXT WEEKEND INTO EARLY NEXT WEEK WITH THE RETURN OF
ONSHORE FLOW AND COASTAL LOW CLOUDS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
ONSHORE FLOW AND LOW CLOUDS ARE INCREASING THIS MORNING...AHEAD OF A
COLD FRONT APPROACHING FROM THE NW. ONSHORE SFC PRESSURE GRADIENTS
HAVE INCREASED WITH +14 MB SAN-TPH AND +5 MB SAN-TRM.
THE COLD FRONT IS ASSOCIATED WITH A LOW PRESSURE SYSTEM ALONG THE
NORTHERN CALIFORNIA COAST THAT WILL MOVE SOUTHEASTWARD INTO SOCAL
LATER TODAY...THEN INTO ARIZONA WEDNESDAY. A COASTAL EDDY AND
FALLING HEIGHTS WITH CYCLONIC FLOW ALOFT CONTINUE TO DEEPEN THE
MARINE LAYER WITH SATELLITE IMAGERY SHOWING STRATUS OVER THE COASTAL
AREAS SPREADING INLAND TO THE COASTAL SLOPES. SOUTHWEST TO WEST
WINDS WILL INCREASE THROUGH THE DAY...WITH STRONGEST WINDS EXPECTED
FROM MID AFTERNOON INTO THIS EVENING. EXPECT THE STRONGEST WINDS ON
AND NEAR THE EAST SLOPES OF THE MOUNTAINS WITH THE POTENTIAL FOR
DAMAGING WIND GUSTS TO AROUND 80 MPH IN THESE AREAS. WINDS WILL
BECOME WEST TO NORTHWEST AND DECREASE LATE TONIGHT.
THE CENTER OF THE UPPER LOW ALONG WITH THE COLDEST AIR AND MOST OF
THE MOISTURE WILL STAY TO OUR NORTH...MOVING INTO NEVADA AND THEN
ARIZONA. HOWEVER...SOME COLD AIR WILL MOVE INTO SOCAL THIS
AFTERNOON/EVENING FOLLOWING THE PASSAGE OF THE COLD FRONT. SO EXPECT
TEMPS TO LOWER SIGNIFICANTLY INTO WEDNESDAY WITH MAINLY LIGHT
SHOWERS ALONG AND WEST OF THE MOUNTAINS. SCATTERED SHOWERS ARE
EXPECTED TO SPREAD SOUTHWARD ACROSS THE AREA FROM LATE AFTERNOON
THROUGH EARLY EVENING...ENDING FROM THE NORTHWEST OVERNIGHT.
RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM ONE TENTH INCH OR LESS
NEAR THE COAST TO ONE QUARTER INCH OR LESS IN THE MOUNTAINS WITH
ISOLATED GREATER AMOUNTS POSSIBLE. THE SNOW LEVEL WILL LOWER TO
AROUND 4500 FEET TONIGHT.
AS THE LOW PRESSURE SYSTEM MOVES EAST ON WED...A HIGH PRESSURE RIDGE
WILL BUILD OVER THE WEST COAST AND BRING WARMING FOR THURSDAY AND
FRIDAY. A SURFACE HIGH MOVING INTO THE GREAT BASIN BRINGING LOCALLY
GUSTY NORTHEAST WINDS NEAR THE COASTAL FOOTHILLS.
FOR THE WEEKEND THROUGH EARLY NEXT WEEK...THE ECMWF WAS FOLLOWED. A
SERIES OF WEAK UPPER TROUGHS OF LOW PRESSURE WILL MOVE INLAND
CALIFORNIA WEAKENING THE UPPER LEVEL RIDGE AND STRENGTHENING ONSHORE
FLOW. THIS WILL BRING GRADUAL COOLING WITH LOCALLY GUSTY WEST WINDS
IN THE MOUNTAINS AND DESERTS. SOME RETURN OF THE MARINE LAYER TO THE
COASTAL AREAS IS ALSO POSSIBLE.
&&
.AVIATION...
061535Z...THROUGH 2100 UTC BKN-OVC STRATUS DEEPENING AND SPREADING
INLAND TO COASTAL SLOPES WITH BASES LIFTING FROM 1200 FT MSL TO 2500
FT MSL AND TOPS LIFTING FROM 2500 FT TO 4000 FT MSL. BETWEEN
2100-0600 UTC FURTHER DEEPENING OF CLOUD LAYER WITH MOST MTNS
BECOMING OBSCD AS COLD FRONT MOVES SE ACROSS AREA AND WINDS IN THE
5000-15000 FT LAYER INCRSG TO W 40-70KT...W OF MTNS SFC WND GUSTS
+25KT VSBY 4-6 SM -RA BR CLOUD BASES 2500 FT MSL CLOUD TOPS
6500-8000 FT MSL...E OF MTNS...SFC WIND GUSTS 45-60KT...AREAS OF
VSBY BLO 1SM BLDU BLSA...SCT CLDS IN THE 6000-10000 FT MSL LAYER.
MOD-SVR UDDFS OVR AND E OF MTNS. 07/0600-07/1800 UTC...CLDS BECOMING
BKN-SCT AND TOPS LOWERING TO 5000 FT MSL...AND WINDS BLO 8000 FT MSL
BECOMING N-NE 15-25KT.
&&
.MARINE...
COLD FRONT MOVING SOUTHEAST AROUND 35 KT...EXPECTED TO MOVE ACROSS
INNER COASTAL WATERS THIS AFTERNOON. WINDS AND SEAS ARE NOT EXPECTED
TO SIGNIFICANTLY INCREASE UNTIL AFTER FRONTAL PASSAGE. GALE WARNING
WAS SCALED BACK TO NOT BEGIN UNTIL 4 PM. WINDS SHOULD BEGUN TO
DIMINISH AFTER 10 PM AND GUSTS DROP BELOW GALE STRENGTH BY 2 AM.
SEAS NOT SIGNIFICANTLY SUBSIDING UNTIL WEDNESDAY MORNING....SO MAY
NEED TO ADD A SMALL CRAFT ADVISORY TO THE TAIL END OF THE GALE
WARNINGS FOR HAZARDOUS SEAS FOR ANOTHER 6 HOURS OR MORE. HIGH SURF
ADVISORY STARTS AT 2 PM...MIGHT BE A LITTLE EARLY BUT NOT PLANNING
TO DELAY START TIME.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 6 AM THIS MORNING TO 3 AM PST WEDNESDAY FOR
THE COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM PST THIS
EVENING FOR THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
COASTAL AREAS...SAN DIEGO COUNTY VALLEYS.
HIGH WIND WARNING FROM 6 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR THE APPLE AND LUCERNE VALLEYS...SAN BERNARDINO
COUNTY MOUNTAINS.
HIGH SURF ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM PST
WEDNESDAY FOR THE BEACHES IN THE SAN DIEGO COUNTY COASTAL
AREAS.
PZ...GALE WARNING FROM 4 PM THIS AFTERNOON TO 2 AM PST WEDNESDAY FOR
THE COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER AND OUT 30 NM...WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
CLEMENTE ISLAND.
&&
PUBLIC...PG
AVIATION/MARINE...BALFOURHazardous weather outlook, Mar 6, 3:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT TUE MAR 6 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-071200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT TUE MAR 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A TROUGH OF LOW PRESSURE FROM THE NORTHWEST WILL BRING STRONG GUSTY
WEST WINDS THROUGH LATE TONIGHT. A HIGH WIND WARNING IS IN EFFECT
FOR THE MOUNTAINS AND DESERTS. A WIND ADVISORY IS IN EFFECT FOR
COASTAL AND SAN DIEGO COUNTY VALLEY AREAS. A GALE WARNING IS IN
EFFECT FOR THE COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
MARTIN
High Wind, Coachella Valley
- When
- March 6, 10:00 AM PST to 8:00 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds began at the Sky Valley mesonet between 1044 and 1144 PST on the 6th and ended between 1844 and 1944 PST the same day. During that time, several wind gusts above 60 mph were measured including a peak gust of 75 mph recorded between 1400 and 1500 PST.
Strong Wind, Coachella Valley
- When
- March 6, 10:00 AM PST to 10:00 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Strong winds in the Coachella Valley caused several instances of blowing dust as well as some traffic sign damage and trees down. A street sign was partially knocked down from its supporting pole on Sunrise Way, near Gene Autry Trail. Palm Springs police also closed Gene Autry Trail between Via Escuela and Interstate 10 for much of the day on the 6th to be reopened by 8am the following morning.
High Wind, San Bernardino County Mountains
- When
- March 6, 10:30 AM PST to 8:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High winds began at the Burns Canyon RAWS between 1051 and 1151 PST on the 6th and ended between 1851 and 1951 PST the same day. During that time, several hours of sustained winds over 45 mph occurred with many gusts above 70 mph. A peak gust of 85 mph was measured between 1251 and 1351 PST.
High Wind, Apple and Lucerne Valleys
- When
- March 6, 12:00 PM PST to 6:00 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 91 kt (105 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A spotter in Johnson Valley reported sustained winds between 38 and 63 mph during the afternoon of the 6th with visibility one-quarter mile or less in blowing dust. Sometime around 1300 PST, a peak gust of 105 mph was measured. No damage noted.
High Wind, San Diego County Deserts
- When
- March 6, 2:00 PM PST to 9:00 PM PST
- Where
- San Diego County Deserts forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $30,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
The Borrego State Park District office closed at 1530 PST due to flying debris. Wind had ripped apart a metal awning and a metal parking structure. Winds in Borrego Springs at 1545 PST were sustained at 41 mph and gusting to 47 mph. Visibility was less than 100 yards at times in blowing dust.
A mobile home residence in Ocotillo Wells was blown over by winds around 1730 PST. NO injuries reported. At 1744 PST, winds were sustained 21 mph, gusting to 45 mph. At 1808 PST, winds were sustained at 29 mph, gusting to 62 mph. Ocotillo Wells State Park lost many of its camping ramadas due to the wind. In Palm Canyon Campground at Anza Borrego, an electric golf cart was picked up by the wind and hurled into a visitors motor home.
At 2000 PST, Borrego Springs reported a wind gust of 63 mph. At 2045 PST, winds were sustained at 40 mph, gusting to 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Nevada, March 6 to 7, 2012$541,000 · 74 kt wind · 7 events
- High Wind in Arizona, March 6, 20122 injured · $125,000 · 63 kt wind · 3 events
- High Wind in California, March 6, 2012$165,000 · 65 kt wind · 4 events
- Dust Storm and High Wind in California, March 6, 2012$85,000 · 51 kt wind · 7 events
- Winter Storm and High Wind in Utah, March 6 to 7, 2012$15,000 · 57 kt wind · 5 events
- Dust Storm and High Wind in Arizona, March 6, 201260 kt wind · 3 events
- High Wind in California, March 6 to 7, 201266 kt wind · 3 events
- Winter Storm in Montana, March 6, 20122 events
- Winter Storm in Montana, March 6, 20122 events
- Wildfire in Georgia, March 6 to 7, 2012$2,000 · 1 event
- Wildfire in Arkansas, March 6, 20121 event
- High Wind in Nevada, March 6, 201254 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371526, 371529, 371519, 371524, 371528.